Skip to main content

The upper Lyapunov exponent of Sl(2,R) cocycles: Discontinuity and the problem of positivity

Chapter 1: Linear Random Dynamical Systems

Part of the Lecture Notes in Mathematics book series (LNM,volume 1486)

Abstract

Let T be an aperiodic automorphism of a standard probability space (X,m). Let P be the subset of A=L (X, Sl(2, R)) where the upper Lyapunov exponent is positive almost everywhere.

We prove that the set P∖int(P) is not empty. So, there are always points in A where the Lyapunov exponents are discontinuous.

We show further that the decision whether a given cocycle is in P is at least as hard as the following cohomology problem: Can a given measurable set Z ⊂ X be represented as YΔT(Y) for a measurable set Y ⊂ X?

Keywords

  • Lyapunov Exponent
  • Invariant Measure
  • Exponential Dichotomy
  • Ergodic Measure
  • Positive Lyapunov Exponent

These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.

This is a preview of subscription content, access via your institution.

Buying options

Chapter
USD   29.95
Price excludes VAT (USA)
  • DOI: 10.1007/BFb0086660
  • Chapter length: 12 pages
  • Instant PDF download
  • Readable on all devices
  • Own it forever
  • Exclusive offer for individuals only
  • Tax calculation will be finalised during checkout
eBook
USD   39.99
Price excludes VAT (USA)
  • ISBN: 978-3-540-46431-0
  • Instant PDF download
  • Readable on all devices
  • Own it forever
  • Exclusive offer for individuals only
  • Tax calculation will be finalised during checkout
Softcover Book
USD   52.00
Price excludes VAT (USA)

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

Bibliography

  1. M.A. Akcoglu, R.V. Chacon. Generalized eigenvalues of automorphisms. Proc.Amer.Math.Soc., 16:676–680, 1965.

    MathSciNet  CrossRef  MATH  Google Scholar 

  2. H. Anzai. Ergodic Skew Product Transformations on the Torus. Osaka Math. J., 3:83–99, 1951.

    MathSciNet  MATH  Google Scholar 

  3. L. Baggett. On circle valued cocycles of an ergodic measure preserving transformation. Israel J. Math., 61:29–38, 1988.

    MathSciNet  CrossRef  MATH  Google Scholar 

  4. I.P. Cornfeld, S.V. Fomin, Ya.G. Sinai. Ergodic Theory. Springer, New York, 1982

    CrossRef  MATH  Google Scholar 

  5. H.L. Cycon, R.G. Froese, W. Kirsch, B. Simon. Schroedinger Operators. Texts and Monographs in Physics, Springer, 1987

    Google Scholar 

  6. M. Denker, C. Grillenberg, K. Sigmund. Ergodic Theory on Compact Spaces. Lecture Notes in Math., No. 527, Springer 1976

    Google Scholar 

  7. N.A. Friedman. Introduction to Ergodic Theory. Van Nostrand-Reinhold, Princeton, New York, 1970

    MATH  Google Scholar 

  8. H. Fürstenberg. Recurrence in Ergodic Theory and Combinatorial Number Theory. Princeton University Press, Princeton, New Jersey, 1981

    CrossRef  MATH  Google Scholar 

  9. H. Hahn. Reelle Funktionen, 1. Teil, Punktfunktionen. Akademische Verlagsgesellschaft, Leipzig, 1932

    MATH  Google Scholar 

  10. P. Halmos. Lectures on Ergodic Theory. The mathematical society of Japan, 1956

    Google Scholar 

  11. M.R. Herman. Construction d'un difféomorphisme minimal d'entropie topologique non nulle. Ergodic Theory & Dynamical Systems, 1:65–76, 1981

    MathSciNet  CrossRef  MATH  Google Scholar 

  12. R.A. Johnson. Lyapunov numbers for the almost periodic Schroedinger equation. Illinois J. Math., 28:397–419, 1984

    MathSciNet  MATH  Google Scholar 

  13. R.A. Johnson. Exponential Dichotomy, Rotation Number and Linear Differential Operators with Bounded Coefficients. J. Differential Equations, 61:54–78, 1986

    MathSciNet  CrossRef  MATH  Google Scholar 

  14. Y. Kifer. Perturbations of Random Matrix Products. Z. Wahrscheinlichkeitstheorie verw. Gebiete, 61:83–95, 1982

    MathSciNet  CrossRef  MATH  Google Scholar 

  15. O. Knill. Positive Lyapunov exponents for a dense set of bounded measurable Sl(2, R) cocycles. Submitted for publication

    Google Scholar 

  16. F. Ledrappier. Quelques Proprietés des Exposants Caracteristiques. Lecture Notes in Math., No. 1097, Springer, 1982

    Google Scholar 

  17. M. Lemańczyk. On the Weak Isomorphism of Stricly Ergodic Homeomorphisms. Monatsh. Math., 108:39–46, 1989

    MathSciNet  CrossRef  MATH  Google Scholar 

  18. K.D. Merrill. Cohomology of step functions under irrational rotations. Israel J. Math., 52:320–340, 1985.

    MathSciNet  CrossRef  MATH  Google Scholar 

  19. E. Le Page. Regularité du plus grand exposant caractéristique des produits de matrices aléatoires indépendantes et applications. Ann. Inst. Henri Poincaré, 25:109–142, 1989

    MATH  Google Scholar 

  20. D. Ruelle. Ergodic theory of differentiable dynamical systems. Publ.math. de l'IHES, 50:27–58, 1979

    MathSciNet  CrossRef  MATH  Google Scholar 

  21. D. Ruelle. Analycity Properties of the Characteristic Exponents of Random Matrix Products. Advances in Mathematics, 32:68–80, 1979

    MathSciNet  CrossRef  MATH  Google Scholar 

  22. A.M. Stepin. Cohomologies of automorphism groups of a Lebesque space. Functional Anal. Appl., 5:167–168, 1971

    CrossRef  MATH  Google Scholar 

  23. W. Veech. Strict ergodicity in zero dimensional dynamical systems and the Kronecker-Weyl theorem mod 2. Trans.Amer.Math.Soc., 140:1–33, 1969

    MathSciNet  MATH  Google Scholar 

  24. M. Wojtkowski. Invariant families of cones and Lyapunov exponents. Ergodic Theory & Dynamical Systems, 5:145–161, 1985.

    MathSciNet  CrossRef  MATH  Google Scholar 

  25. L.-S. Young. Random perturbations of matrix cocycles. Ergodic Theory & Dynamical Systems, 6:627–637, 1986.

    MathSciNet  MATH  Google Scholar 

Download references

Author information

Authors and Affiliations

Authors

Editor information

Editors and Affiliations

Rights and permissions

Reprints and Permissions

Copyright information

© 1991 Springer-Verlag

About this paper

Cite this paper

Knill, O. (1991). The upper Lyapunov exponent of Sl(2,R) cocycles: Discontinuity and the problem of positivity. In: Arnold, L., Crauel, H., Eckmann, JP. (eds) Lyapunov Exponents. Lecture Notes in Mathematics, vol 1486. Springer, Berlin, Heidelberg. https://doi.org/10.1007/BFb0086660

Download citation

  • DOI: https://doi.org/10.1007/BFb0086660

  • Published:

  • Publisher Name: Springer, Berlin, Heidelberg

  • Print ISBN: 978-3-540-54662-7

  • Online ISBN: 978-3-540-46431-0

  • eBook Packages: Springer Book Archive